MAUDE Adverse Event Report: CORDIS CORPORATION SABER 3MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 3MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product history review is expected but has not been completed.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the 3mm x 15cm 150 saber percutaneous transluminal angioplasty (pta) balloon dilatation catheter blasted when it hits the working pressure that resulted in the outflow of unknown contrast agent, so the balloon did not dilate.When inflated to nominal pressure, the contrast leaked and the balloon did not remain inflated.The procedure was completed with another non cordis balloon catheter.There was no reported patient injury.The balloon did not burst; it was a slow leakage.The target vessel was the anterior tibial artery.The vessel was moderately calcified with no tortuosity, 30% stenosis, and was a chronic total occlusion (cto).There was no difficulty removing the product from the hoop or the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The device was prepped with 50/50 contrast/saline ratio.The device was inflated with a non cordis indeflator and the same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel nor crossing the lesion.The catheter was not in an acute bend.The plunger depressed into the syringe/indeflator when trying to inflate.The user was able to depress the plunger into the syringe/indeflator when trying to inflate.The maximum inflation pressure was 10atms.The balloon did not seem to ¿stick¿ to a stent.The balloon rewrapped properly and did not kind while being used.The balloon catheter was removed easily and in one piece from the patient.There was no resistance or friction with other devices.Other procedural details were requested but are unknown, unavailable, or not applicable.The device will be returned for analysis.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g4, g7, h1, h2, h6, and h11.Complaint conclusion: as reported, the 3mm x 15cm 150 saber percutaneous transluminal angioplasty (pta) balloon dilatation catheter blasted when it hits the working pressure that resulted in the outflow of unknown contrast agent, so the balloon did not dilate.When inflated to nominal pressure, the contrast leaked, and the balloon did not remain inflated.The procedure was completed with another non cordis balloon catheter.There was no reported patient injury.The balloon did not burst; it was a slow leakage.The target vessel was the anterior tibial artery.The vessel was moderately calcified with no tortuosity, 30% stenosis, and was a chronic total occlusion (cto).There was no difficulty removing the product from the hoop or the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The device was prepped with 50/50 contrast/saline ratio.The device was inflated with a non-cordis indeflator and the same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel nor crossing the lesion.The catheter was not in an acute bend.The plunger depressed into the syringe/indeflator when trying to inflate.The user was able to depress the plunger into the syringe/indeflator when trying to inflate.The maximum inflation pressure was 10atms.The balloon did not seem to ¿stick¿ to a stent.The balloon rewrapped properly and did not kind while being used.The balloon catheter was removed easily and in one piece from the patient.There was no resistance or friction with other devices.Other procedural details were requested but are unknown, unavailable, or not applicable.The product was not returned for analysis.A product history record (phr) review of lot 82193137 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage - during positive pressure¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of calcification and a chronically occluded vessel may have contributed to the reported event.A chronically occluded vessel makes crossing into the lesion difficult, along with the calcification that was noted; it is likely damage to balloon material occurred in the attempt to cross or while crossing into the lesion.However, without the return of the device for analysis, it is difficult to draw a clinical conclusion between the device and the event reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
This is an updated complaint conclusion due to product evaluation on (b)(6) 2020: as reported, the 3mm x 15cm 150 saber percutaneous transluminal angioplasty (pta) balloon dilatation catheter blasted when it hits the working pressure that resulted in the outflow of unknown contrast agent, so the balloon did not dilate.When inflated to nominal pressure, the contrast leaked, and the balloon did not remain inflated.The procedure was completed with another non cordis balloon catheter.There was no reported patient injury.The balloon did not burst; it was a slow leakage.The target vessel was the anterior tibial artery.The vessel was moderately calcified with no tortuosity, 30% stenosis, and was a chronic total occlusion (cto).There was no difficulty removing the product from the hoop or the protective balloon cover.There was no difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.The device was prepped with 50/50 contrast/saline ratio.The device was inflated with a non-cordis indeflator and the same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel nor crossing the lesion.The catheter was not in an acute bend.The plunger depressed into the syringe/indeflator when trying to inflate.The user was able to depress the plunger into the syringe/indeflator when trying to inflate.The maximum inflation pressure was 10atms.The balloon did not seem to ¿stick¿ to a stent.The balloon rewrapped properly and did not kind while being used.The balloon catheter was removed easily and in one piece from the patient.There was no resistance or friction with other devices.Other procedural details were requested but are unknown, unavailable, or not applicable.The device was returned for analysis.A non-sterile unit of a saber 3mm x 15cm 150 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.No other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed coming from the middle area of the balloon.Per sem analysis on the balloon leakage observed during the functional test, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could probably led to the rupture condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82193137 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage - during positive pressure¿ was confirmed during device analysis, a leakage of water was observed coming out of the middle area of the balloon during inflation testing.The exact cause could not be determined.Vessel characteristics of calcification and a chronically occluded vessel may have contributed to the reported event.A chronically occluded vessel makes crossing into the lesion difficult, along with the calcification that was noted; it is likely damage to balloon material occurred in the attempt to cross or while crossing into the lesion.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 3MM15CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key10683316
Report Number9616099-2020-03984
Device Sequence Number14193483
Product Code LIT
UDI-Device Identifier20705032069103
UDI-Public20705032069103
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Model NumberN/A
Device Catalogue Number48003015X
Device Lot Number82193137
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2020
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer10/15/2020
11/02/2020
12/01/2020
Initial Report FDA Received Date10/15/2020
Supplement Report FDA Received Date10/28/2020
11/24/2020
12/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GE CONTRAST AGENT; MERIT INDEFLATOR; NON CORDIS BALLOON CATHETER; GE CONTRAST AGENT; MERIT INDEFLATOR; NON CORDIS BALLOON CATHETER
Patient Age68 YR
Patient Weight60